Illinois, 2017

Hail in Illinois, May 18, 2017

May 18, 2017 · NWS PAH · 1 event in 1 county or zone

An isolated severe storm popped up during the warmth of the afternoon. The storm occurred in the moist and unstable air mass to the south of a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm popped up during the warmth of the afternoon. The storm occurred in the moist and unstable air mass to the south of a stationary front. The front extended from northwest Indiana across central Illinois to central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 18, 2:10 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 18, 2:10 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 PM CDT Thu May 18 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 310 PM CDT Thu May 18 2017

Well, apparently the mid-level warm air is still effectively
capping convection this afternoon. We have had a few lightning
strikes, but nothing of any significant intensity has been able to
sustain itself for long. LAPS indicates that 2500-3000 J/kg of
CAPE is available over much of the region, so if deep convection
can develop, we could see a few strong cores. Shear still looks
too meager to expect much storm organization.

Whatever happens late this afternoon should dissipate with or
shortly after sunset this evening, and much of the night should be
dry. Some of the latest CAM data indicates that an MCS may push
eastward into the area overnight, but the timing on this varies
considerably. Did increase PoPs from the west around 09Z, and then
spread good chances eastward across the area through the morning.
Everything should lift back north in the afternoon, leaving much
of the region dry heading into Friday evening.

Similar to late tonight, there is a signal for another MCS to move
eastward into our region late Friday night into Saturday. This is
when the upper-level system begins to lift north out the Plains,
and the larger-scale models really push plentiful QPF into our
region. Given the time of day and weaker wind fields over
our region, figure that any such system will be weakening as it
arrives. However, with PWs over 1.5" and climbing up near 2"
later Saturday, heavy rainfall and flash flooding will be a
concern. There is far too much uncertainty in this convectively-
driven situation to consider a Flash Flood Watch at this time, but
the potential will have to be monitored closely over the next 24
hours.

As the storm system lifts north northeast into the Upper Midwest,
the trailing cold front will eventually push into our region
Saturday night. This should provide a decent focus for more
widespread convection and of course more heavy rain concerns.
Storm total QPF is currently 1-2" throughout the area tonight
through Sunday. Of course, some more isolated areas are likely to
see much more rain, but it is just too soon to determine where.

.LONG TERM...(Sunday through Thursday)
Issued at 310 PM CDT Thu May 18 2017

By Sunday, we will be dealing with departing precipitation through
the morning hours mainly, as a cold front continues shifting
eastward. Best chances for lingering precipitation will be across
our eastern counties, as models are in good agreement on timing
right now. A dry Sunday afternoon looks fairly reasonable at this
point for most locations except for maybe the far far southeastern
sections. Much cooler air will be filtering in behind this cold
front so highs on Sunday should only reach into the 70s.

Dry weather will continue Sunday night into Monday as sfc high
pressure settles over the region. Highs will remain in the mid/upper
70s on Monday.

Timing of our next front seems to handled fairly well by the latest
guidance, at least initially. Another frontal boundary will be
impacting our area late Monday night into Tuesday with another round
of scattered showers and storms possible. Some wrap around showers
will be likely on Tuesday night into Wednesday with the passage of
the upper system, though timing of the upper system is still in
question at this time...so there will be a dry period in there.

Another cool blast will arrive on Wednesday with that upper system
and temperatures on Wednesday may not get out of the 60s for highs
in many locations. We should see some warmer and drier weather on
Thursday as the upper trough shifts eastward. Low temperatures
during the extended forecast period look to be in the 50s. A few
locales could dip down close to the upper 40s at some point early
next week, especially north, according to some of the latest data.

&&

.AVIATION...
Issued at 1239 PM CDT Thu May 18 2017

Scattered TS are expected to develop initially over southeast
Missouri early this afternoon and then spread northeast through
southern Illinois and into the EVV Tri State by late afternoon.
KCGI is the most likely terminal to take a direct hit, but all
sites will at least have a VCTS for a few hours this afternoon.

There should be a lull for much of tonight, but there is some
potential for a convective system to move into southeast Missouri
and southern Illinois late tonight into Friday morning. This would
most likely impact KCGI, but confidence is not great at this
time. A periodic MVFR ceiling will also be possible late tonight
into Friday morning over the entire area.

Gusty southwest winds currently across the area should weaken
through the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, May 18, 2:36 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 PM CDT Thu May 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible late this afternoon and
early this evening, mainly across southeast Missouri, southern
Illinois and southwest Indiana. After midnight, more storms may
try to spread back east into southern Illinois and southeast
Missouri. A few strong storms will be possible, but locally heavy
rainfall and lightning will be the primary concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Multiple rounds of thunderstorms with locally heavy rainfall
are expected Friday through Sunday. A few strong storms will be
possible throughout the period, but the greater concern will be
heavy rainfall and possibly flash flooding. The flash flooding
threat will build with each round of storms, however, there is
too much uncertainty at this time to highlight a specific area
for the greatest threat.

A chance of thunderstorms is forecast across the entire area
Tuesday. Lightning and locally heavy rainfall will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Local storm report, May 18, 12:30 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      8 NW POPLAR BLUFF       36.85N 90.51W
05/18/2017                   BUTLER             MO   PUBLIC

            5.50 INCHES OF RAIN OVERNIGHT RESULTED IN COUNTY HWY 523
            TO THE EAST OF HWY 67 BEING WASHED OUT IN A SMALL
            SECTION. TIME OF REPORT IS ESTIMATED.

&&

SP

The radar

The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
May 18, 4:12 PM CST
Where
Franklin County, 1 mi W of West City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.000, -88.948

The hail was mostly the size of dimes, with a few quarter-size hailstones mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691999.